Submit Manuscript  

Article Details


Citalopram-Associated Alopecia: A Case Report and Brief Literature Review

[ Vol. 14 , Issue. 2 ]

Author(s):

Joshua Hekmatjah*, Kinza Tareen and Ruqiya Shama Tareen   Pages 167 - 170 ( 4 )

Abstract:


Background: Selective Serotonin Reuptake Inhibitors (SSRIs) are the first-line treatments for various psychiatric disorders. SSRIs offer an improved side effect profile compared to older treatments, which improves patients’ adherence and quality of life.

Case Report: Here we discuss a case of an uncommon, but a distressing side effect of citalopram. A 76-year old woman was referred to the psychiatry clinic for bizarre behavior. The patient was diagnosed with behavioral variant frontotemporal dementia and was started on citalopram 20 mg and aripiprazole 5 mg daily. At 3.5 months the patient complained of diffuse hair thinning on her scalp. Citalopram was considered the offending agent and was discontinued. Within a few months, the patient regained most of her hair. Although drug-induced alopecia is common among other SSRIs, it is relatively rare with citalopram.

Results and Conclusion: Early recognition, withdrawal of offending agent, and reassurance to the patient that hair loss is reversible can help alleviate patient distress and avoid relapse.

Keywords:

Alopecia, SSRIs, adverse drug reactions, citalopram, VIGIBASE, Fluoxetine.

Affiliation:

Western Michigan University, Homer Stryker M.D. School of Medicine, Kalamazoo, MI, Michigan State University, College of Human Medicine, Lansing, MI, Department of Psychiatry, Western Michigan University, Homer Stryker M.D. School of Medicine, Kalamazoo, MI

Graphical Abstract:



Read Full-Text article